What Is The Benadryl Challenge? | Dangerous Viral TikTok Trends
Since 2020, a dangerous trend called the Benadryl Challenge has appeared on the social media platform TikTok. The challenge encourages users to take large amounts of the over-the-counter medication Benadryl. This behavior can cause serious heart problems, seizures, coma, and even death.
On April 12th, 2023, Jacob Stevens of Greenfield, Ohio, died of a Benadryl overdose. He was 13 years old.
According to his family, Stevens took between 12 and 14 Benadryl pills while participating in the TikTok Benadryl Challenge. Here’s what you should know about this dangerous trend.
What Is The Benadryl TikTok Challenge?
The Benadryl Challenge is an online challenge seen on social media platforms, especially the video sharing app TikTok. It first appeared on TikTok in 2020. The challenge encourages people to take large amounts of the over-the-counter medication Benadryl.
Benadryl is the brand name for an antihistamine called diphenhydramine. It’s used to treat symptoms of allergies and the common cold. In general, it’s safe and effective when used as directed on the label.
The recommended dose varies depending on the product and your age. However, most people should take 1 to 2 tablets every four to six hours.
At higher doses, the medication can get you high and make you hallucinate, which means you see, hear, or feel things that aren’t really there. People who participate in the Benadryl Challenge try to capture these effects on camera so they can post them online.
Get Started On The Road To Recovery.
Get Confidential Help 24/7. Call Today!(419) 904-4158
Dangers Of The Benadryl TikTok Challenge
In 2020, a 15-year-old girl in Oklahoma died after attempting the Benadryl Challenge. Many other teens also ended up in the emergency room due to the challenge.
In response, the U.S. Food and Drug Administration (FDA) issued a warning about Benadryl. The agency said that people who take larger than recommended doses may experience serious heart problems, seizures, coma, and even death. Other negative effects of Benadryl may include:
- dry mouth, nose, and throat
- excitement, especially in children
- muscle weakness
- nausea and vomiting
- loss of appetite
- increased heart rate
- increased chest congestion
- vision problems
- difficult or painful urination
Due to these risks, TikTok promised to remove all videos of the challenge. It also disabled the hashtags “Benadryl” and “Benadryl Challenge” to discourage copycat behavior.
In addition, the manufacturers of Benadryl, Johnson & Johnson, deemed the Benadryl Challenge extremely dangerous. The company said it was working with TikTok to remove videos of the challenge.
Death Of Ohio Teen
However, some videos continued to appear, leading to the death of Ohio teen Jacob Stevens in April. The 13-year-old participated in the challenge at home with friends. His friends filmed him as he ingested the pills. Soon after, he started experiencing seizures.
He was admitted to the hospital and put on a ventilator for nearly a week. Doctors then determined he would never wake up.
The Stevens family released a photo of Jacob in the hospital to highlight the risks of social media challenges. They are also urging lawmakers to place an age restriction on Benadryl and similar medications.
How To Protect Your Child From The Benadryl Challenge
As a parent or caregiver, you can take steps to reduce your child’s risk of participating in the Benadryl Challenge.
Secure Benadryl & Other Medications
First, store Benadryl and other medications in locked containers out of your child’s sight. Also, keep a written log of all medications in your home, including the number of pills in each bottle. That way, you will know if any pills go missing.
Talk To Your Child About TikTok Challenges
You should also talk to your child about the dangers of viral TikTok challenges.
Remind them that even over-the-counter medications can have hazardous and even deadly effects. Listen to what your child has to say, and keep your tone nonjudgemental. When children sense judgment, they are less likely to open up to you.
In addition, remember that many teens don’t respond well to scare tactics. That’s why you shouldn’t focus only on the negatives.
Instead, talk about positive things your child can do to stay safe. For example, you could discuss tips for combating peer pressure and encouraging friends to avoid dangerous behaviors.
Some parents feel like their children won’t listen to them. In that case, consider asking another trusted adult to talk to your child for you. If you think your child is in danger, talk to your healthcare provider.
Monitor Their Social Media Use
Finally, keep an eye on your child’s social media use.
Make your own account on each platform your child uses so you can monitor their activity. Also, consider asking for your child’s passwords. While children deserve privacy, it’s important to protect them from content that may be harmful or even life-threatening.
If you or someone you love struggles with substance misuse, please reach out to Ohio Recovery Center. Our inpatient treatment programs offer medical detox, behavioral therapy, and other evidence-based treatments to keep you or your loved one healthy.
- CNN — A 13-year-old died in Ohio after participating in a Benadryl TikTok ‘challenge’ https://www.cnn.com/2023/04/18/us/benadryl-tiktok-challenge-teen-death-wellness/index.html
- Contemporary Pediatrics — Dangers of the TikTok Benadryl challenge https://www.contemporarypediatrics.com/view/dangers-of-the-tiktok-benadryl-challenge
- Harvard Health Publishing — Defusing the “Benadryl challenge”: Discussing danger with teens https://www.health.harvard.edu/blog/defusing-the-benadryl-challenge-discussing-danger-with-teens-2020110221286
- Oklahoma’s News 4 — Dangerous ‘Benadryl Challenge’ on Tik Tok may be to blame for the death of Oklahoma teen https://kfor.com/news/local/dangerous-benadryl-challenge-on-tik-tok-blamed-for-the-death-of-oklahoma-teen/
- United States Food and Drug Administration — FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl) https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-problems-high-doses-allergy-medicine-diphenhydramine-benadryl
- United States National Library of Medicine — Diphenhydramine https://medlineplus.gov/druginfo/meds/a682539.html